Zocor and Liver Problems
Among the liver problems that can occur in some people taking Zocor are cirrhosis, jaundice, and an increase in liver enzymes. Because of how rarely these problems occur in people taking Zocor, it is difficult to say whether they are caused by the medication or something else. A few symptoms that can sometimes signify liver problems in people taking this drug include stomach pain, nausea or vomiting, and passing brown or dark-colored urine.
Zocor and Liver Problems: An Overview
As with any medication, there possible side effects with Zocor® (simvastatin), including problems with the liver. For people taking this medication, liver problems can include:
- An increase in liver enzymes
- Hepatitis, which is an inflammation of the liver that can cause tiredness or a general feeling of illness
- Jaundice, or a yellowing of the skin or eyes that can occur from the liver being damaged
- A fatty change in the liver
- Hepatoma, which is a type of liver cancer.
Increases in liver enzymes occur in about 1 percent of people taking Zocor. The other liver problems mentioned above occur in less than 1 percent of people. It is difficult to tell whether these side effects are caused by the medication itself or something else.
High Liver Enzymes
Liver enzymes are usually measured to see if a person has liver damage. They do not measure how well the liver is working. A number of things can increase liver enzymes, including certain medicines (such as antibiotics or some anti-inflammatory medicines), alcohol, infections (such as mononucleosis or viral hepatitis), obesity, and diabetes.
Like other statins, Zocor is known to increase liver enzyme levels. Except in very rare cases, this increase in liver enzymes does not cause any symptoms. But as a precaution, your doctor will measure your liver enzyme levels prior to treatment with Zocor and several months after you start. He or she will also measure your liver enzyme levels if your Zocor dosage is increased.
If your liver enzymes are high, your doctor may continue to test them on a more frequent basis. If they remain high, your doctor may recommend lowering the dose of Zocor or switching to another cholesterol medication. When Zocor is stopped, in most cases the liver enzymes return to their pre-Zocor levels.